Ohio, 2009

Hail in Ohio, May 8, 2009

May 8, 2009 · NWS CLE · 1 event in 1 county or zone

A warm front lifted into northern Ohio causing showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted into northern Ohio causing showers and thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 8, 7:06 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 8, 7:06 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT FRI MAY 8 2009

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OVER THE UPPER MISSISSIPPI VALLEY THIS
EVENING AND TRACK ACROSS LOWER MICHIGAN EARLY SATURDAY AND INTO
SOUTHERN ONTARIO SATURDAY AFTERNOON. A WARM FRONT FROM THE SYSTEM
WILL MOVE ACROSS THE REGION LATE TONIGHT AND BE FOLLOWED BY A COLD
FRONT LATE IN THE MORNING. STRONG WINDS WILL SWEEP ACROSS THE
REGION FOR THE AFTERNOON. COOL HIGH PRESSURE WILL BUILD SLOWLY INTO
THE AREA FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HIGH CLOUDS FROM THE INTENSE MCS ACROSS WESTERN KY AND SOUTHERN IN
HAS INCREASED STABILITY OVER NORTHERN OHIO AT THIS TIME. RADAR SHOWS
SOME LIGHT ECHOES MAINLY FROM MID DECK CLOUDS FROM THE NORTHERN PART
OF THE SYSTEM MOVING TOWARD THE SOUTHERN COUNTIES. EXPECT THE
LIGHT SHOWERS TO CONTINUE MOVING EAST LATE THIS AFTERNOON. THE
HRRR MODEL SHOWS THE MCS REMAINING WELL SOUTH OF THE AREA WITH ONLY
SCATTERED WEAK SMALL SHOWERS OVER THE AREA INTO THIS EVENING AND
THAT SEEM REASONABLE. WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREAS OVERNIGHT GIVEN THE AMPLE MOISTURE AND
PASSAGE OF THE WEAK WARM FRONT. MAV GUIDANCE TEMPS AND POPS SEEM
REASONABLE WITH MINOR CHANGES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
MAIN CONCERNS THIS PERIOD ARE STRONG WINDS FROM SATURDAY AFTERNOON
AND THREAT OF FROST MONDAY NIGHT.

THE NAM IS MOST AGGRESSIVE WITH DEVELOPING A STRONG SURFACE WIND
FIELD ACROSS THE REGION SATURDAY BEHIND THE SURFACE COLD FRONT.
THE DEPTH OF THE LOW PRESSURE CENTER AND PLACEMENT ARE SIMILAR ON
THE 12Z NAM/GFS AND 00Z ECMWF. THE NAM IS MOST PRONOUNCED WITH THE
DRY SLOT AND ATTENDANT STRONG WINDS. BUFKIT NAM WIND GUST TOOL
SHOWS WINDS AT THE TOP OF THE MIXED LAYER OF 55 TO 63 KNOTS ACROSS
THE AREA FOR SEVERAL HOURS ON SATURDAY AFTERNOON. SOME OF THIS
MOMENTUM WILL LIKELY MIX DOWN. SO WE HAVE ISSUED A WIND ADVISORY
FOR THE SATURDAY AFTERNOON FOR LOCATIONS NORTH OF US 30 IN THE CLE
CWA.

MUCH COOLER AIR WILL OVERSPREAD THE AREA IN THE WAKE OF THE LOW
PRESSURE AND WE HAVE TO WORRY ABOUT THE THREAT OF FROST SINCE MANY
GARDENERS ARE CONSIDERING WHEN TO PLANT THEIR TENDER SUMMER
PLANTS. THERE WILL LIKELY BE ENOUGH WIND SUNDAY NIGHT TO PREVENT
FROST BUT MONDAY NIGHT AND AGAIN TUESDAY NIGHT LOOK VULNERABLE TO
FROST WITH A SURFACE HIGH PRESSURE NEARBY WITH MAINLY CLEAR SKIES
AND LIGHT WINDS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
STRONG HIGH PRESSURE WILL DOMINATE THE FORECAST AREA ON TUESDAY AND
BE CENTERED OVER CENTRAL NEW YORK.  THIS WILL SET UP A SOUTHEAST
FLOW ACROSS THE AREA DURING THE DAY INTO TUESDAY NIGHT. LOW PRESSURE
WILL MOVE NORTHEAST INTO THE WESTERN GREAT LAKES REGION AND FORCE
COPIOUS AMOUNTS OF MOISTURE INTO THE AREA.  THIS WILL USHER IN
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
STARTING WEDNESDAY AND CONTINUING THROUGH THURSDAY NIGHT.  COLD
FRONT WILL SWEEP EAST ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY
MORNING AND THIS SHOULD TAKE THE MOISTURE AND RESULTING
PRECIPITATION WITH IT JUST IN TIME FOR THE WEEKEND. HIGH PRESSURE
WILL BUILD EAST ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY.

MODELS SUGGESTING SLIGHTLY COOLER TEMPERATURES IN THE EXTENDED
PERIODS.  THIS SEEMS LIKE THE WAY TO GO AS CLOUDS AND PRECIPITATION
EXPECTED WITH THE STORM SYSTEM AND AHEAD OF THE COLD FRONT WILL
LIKELY KEEP TEMPERATURES FROM WARMING TOO MUCH DURING THE PERIOD. SO
WILL WIND UP KNOCKING TEMPERATURES BACK A FEW DEGREES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS CONTINUE TO LIFT NORTHWARD ACROSS NORTHERN OHIO.
THESE LIKELY DEVELOPING AS A STRONG JET PASSES JUST TO OUR NORTH.
MAY ALSO BE SOME OUTFLOW BOUNDARIES FROM THE CONVECTION THAT MOVED
ACROSS SOUTHERN OHIO THROUGH THE DAY. BEST INSTABILITY LOOKS TO BE
ACROSS NORTHWEST OHIO SO HAVE INSERTED A CB MENTION AT KTOL.
WILL MONITOR FOR THUNDER FOR THE AREA DEVELOPING ACROSS NORTHEAST
OHIO NEAR KYNG AS IT LIFTS NORTHWARD INTO NW PA.

OTHERWISE IT APPEARS THAT THERE WILL BE PLENTY OF LOW LEVEL
MOISTURE AND LIGHT ENOUGH WINDS FOR FOG TO DEVELOP WITH MOST
LOCATIONS DROPPING TO AT LEAST 3 MILES. SHOULD ALSO BE SOME AT
LEAST PATCHY IFR CEILINGS.

A COLD FRONT WILL MOVE INTO THE REGION SATURDAY MORNING WITH SOME
SHOWERS POSSIBLE ALONG IT. HAVE HELD OFF ON THE THUNDER MENTION
UNTIL THE AFTERNOON ALONG IT SO ONLY HAVE CB FOR KYNG AND KERI.
WINDS WILL BE THE MAIN ISSUE IN THE WAKE OF THE FRONT WITH 25+
KNOT WINDS. GUSTS AS HIGH AS 45 KNOTS LOOK TO BE POSSIBLE.

OUTLOOK...SOME MVFR CEILINGS MAY LINGER INTO SATURDAY EVENING
THEN BECOMING VFR SUNDAY INTO WEDNESDAY.

&&

.MARINE...
LIGHT SOUTH WIND OVER THE LAKES AT THIS TIME.  THIS TREND WILL
CONTINUE OVERNIGHT AS LOW PRESSURE APPROACHES THE LAKES.  FLOW WILL
INCREASE DRAMATICALLY ON SATURDAY AFTERNOON.  CURRENT MODELS SHOW
WINDS INCREASE WELL INTO THE GALE CATEGORY SATURDAY AFTERNOON AND
EVENING. 12Z BUFKIT DATA SHOWS WINDS 40 TO 50 KNOTS WITHIN THE
MIXING LAYER AS THE STORM ARRIVES.  GALE WATCHES/WARNINGS LIKELY FOR
THE LAKES FOR SATURDAY AFTERNOON.  WINDS WILL SHIFT TO THE NORTHWEST
SATURDAY EVENING AND MAINTAIN GALE FORCE THROUGH THE EARLY EVENING.
WINDS WILL DECREASE ON SUNDAY BUT MOST LIKELY SMALL CRAFT CONDITIONS
WILL EXIST FOR MOST OF THE DAY WITH A NW WIND AND COLD AIR ADVECTION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY FROM NOON TO 11 PM EDT SATURDAY FOR OHZ003-
     006>014-017>023-027>033-089.
PA...WIND ADVISORY FROM NOON TO 11 PM EDT SATURDAY FOR PAZ001>003.
MARINE...GALE WARNING FROM NOON SATURDAY TO 2 AM EDT SUNDAY FOR LEZ061-
     142>149-162>169.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...LOMBARDY
AVIATION...MULLEN
MARINE...GARNET
Hazardous weather outlook, May 8, 4:46 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
546 AM EDT FRI MAY 8 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
546 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE PATCHY FROST SUNDAY NIGHT AND AN EVEN BETTER
CHANCE FOR AREAS OF FROST MONDAY NIGHT AS TEMPERATURES DROP CLOSE
TO FREEZING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-091000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
546 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS ON LAKE ERIE COULD APPROACH GALE FORCE SATURDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 89 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trumbull

When
May 8, 8:16 PM EST
Where
Trumbull County, Warren
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -80.820

Nickel size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173913.